Iowa, 2013

Flash Flooding and Heavy Rain in Iowa, May 25, 2013

May 25, 2013 · NWS DMX · 8 events in 4 counties and zones

S. during the morning of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of moisture moved into the central U.S. during the morning of the 25th. A MCC formed over Nebraska and advanced east-northeast into Iowa. Precipitable water increased to around 1.7 inches by sunrise, which was about 2 sigma above climatology. A 40 kt low level jet fed the system, maintaining it into the morning hours. Thunderstorms were relatively slow moving and continued to develop and train into the same area. One line of storms moved through central Iowa and became nearly stationary across parts of Story, Marshall, and Jasper Counties. Very heavy rainfall occurred with a rate of nearly 2 inches per hour. This caused flash flooding in Marshall County south of State Center and also near Colo. Two inches of rain in an hour was reported in Jasper County in Newton, causing street flooding. The heaviest rainfall was near Newton in Jasper Country with 5.1 inches, and State Center in Marshall County was close behind with nearly 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 5:50 AM CST, 37 minutes earlier.

Area forecast discussion, May 25, 5:50 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT SAT MAY 25 2013

.SHORT TERM.../TODAY/...
ISSUED AT 332 AM CDT SAT MAY 25 2013

STRONG MOISTURE TRANSPORT FEEDING THE COMPLEX IN NEBRASKA THIS
MORNING WILL TRANSLATE EAST AS WINDS VEER SOMEWHAT TOWARD SUNRISE.
IT APPEARS THE STRONGEST ACTIVITY IS PUNCHING SOUTH WITH THE CORFIDI
VECTORS...BUT PLENTY OF RECENT DEVELOPMENT INTO WEST CENTRAL IA.
HEAVIEST RAIN SHOULD BE OVER THE SOUTH TWO THIRDS OF THE CWA...WITH
MUCH OF IT FALLING IN THE MORNING.  SHOULD SEE THE PRECIP BECOME MORE
SCATTERED FOR THE AFTERNOON.  RAIN MAKES FOR A TRICKY FORECAST FOR A
COUPLE REASONS.  ONE BEING THE PERSISTENT RAIN WILL KEEP TEMPS
DOWN.  THE OTHER IS THE DRY AIR AT LOW LEVELS FEEDING INTO EASTERN
IA.  DEW POINTS IN THE MID 30S COMBINED WITH THE TSRA GOING OVER THE
TOP TO TRY TO SATURATE THE LOW LEVELS SUGGESTS THERE MAY BE VERY
LITTLE RISE FROM THE CURRENT READINGS.  NON-DIURNAL TRACE OVER THE
CWA WITH MAX TEMPS REACHED LATE IN THE PERIOD.

.LONG TERM.../TONIGHT THROUGH FRIDAY/...
ISSUED AT 332 AM CDT SAT MAY 25 2013

NEARLY CONTINUOUS POPS THROUGH FORECAST AS SOUTH/SOUTHWESTERLY FLOW
PERSISTS ACROSS AREA WITH MULTIPLE SYSTEMS PASSING ACROSS REGION.
FOR BEGINNING OF PERIOD DO NOT HAVE HIGH CONFIDENCE IN LOCATION OF
POPS...AS ONGOING MCS ACROSS NEBRASKA WILL INFLUENCE LOCATION OF
OVERNIGHT DEVELOPMENT. MCS CURRENTLY LOOKS TO TRACK A BIT FURTHER
SOUTH THAN ORIGINALLY ANTICIPATED...AND OUTFLOW BOUNDARY MAY LINGER
INTO KANSAS/MISSOURI WITH THAT BECOMING FOCUS FOR OVERNIGHT
DEVELOPMENT TONIGHT. HOWEVER...MODELS CONTINUE TO DEVELOP PRECIP
NEAR A BOUNDARY WITH GOOD THETA-E ADVECTION NEAR THE MISSOURI
RIVER VALLEY...LIFTING SLIGHTLY TO THE NORTHEAST OVERNIGHT. HAVE
TRENDED TOWARDS THIS SOLUTION...WITH AT LEAST SCATTERED
PRECIPITATION LIKELY ALONG THIS REGION. HOWEVER...HIGHEST
PRECIPITATION MAY AGAIN BE SOUTH OF THE AREA. SYSTEM WILL CONTINUE
TO PULL EASTWARD THROUGHOUT THE DAY SUNDAY...WITH ADDITIONAL
DEVELOPMENT AGAIN POSSIBLE MONDAY NIGHT BEHIND BOUNDARY AS A SHORT
WAVE PUSHES EAST. AGAIN...PREVIOUS NIGHTS CONVECTION WILL
INFLUENCE LOCATION OF SUNDAY NIGHT PRECIPITATION. SYSTEM WILL
CONTINUE TO LIFT ACROSS NORTHERN IOWA THROUGH THE DAY MONDAY. WILL
LIKELY SEE BREAKS IN PRECIPITATION FOR THE AFTERNOON SUNDAY AND
AGAIN MONDAY...ESPECIALLY ACROSS THE WEST. HOWEVER...AN AREA OF
LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY WILL CONTINUE TO
INFLUENCE WEATHER ACROSS IOWA WITH ANOTHER BOUNDARY LIFTING NORTH
THROUGH THE AREA FOR MONDAY NIGHT INTO TUESDAY...WITH AGAIN...GOOD
CHANCE FOR PRECIPITATION ALONG BOUNDARY. AS SYSTEM CONTINUES TO
LIFT NORTH...WILL SEE LINGERING PRECIPITATION ALONG THE BOUNDARY
THROUGH MUCH OF THE REMAINDER OF THE PERIOD...BEFORE YET ANOTHER
LOW PUSHES THROUGH FOR THE END OF THE WEEK BRINGING CONTINUED
PRECIPITATION CHANCES. WHILE POPS ARE IN NEARLY EVERY
PERIOD...WITH SEE BREAKS IN PRECIPITATION...ESPECIALLY DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS...AND BEST CHANCES FOR DRY
WEATHER ACROSS THE SOUTH MID WEEK WITH SYSTEM TO THE NORTH.

PWAT VALUES REMAIN VERY HIGH FOR LATE MAY...REACHING 1.5 IN OR
GREATER...AND GOOD CLOUD DEPTHS WOULD ALLOW FOR VERY EFFICIENT
RAINFALL RATES. IF STORMS TRAIN OVER AN AREA MAY SEE FLASH
FLOODING...HOWEVER...ANTICIAPTE FAIRLY PROGRESSIVE NATURE TO
SYSTEMS AND HAVE NOT ISSUED FLASH FLOOD WATCH...THOUGH ONE MAY BE
NEEDED IN AREAS WHERE HEAVY RAINFALL OCCURS OVERNIGHT.

MODELS CONTINUE TO KEEP TEMPERATURES COOLER WITH ONGOING
PRECIPITATION...AND HAVE LOWERED TEMPERATURES A BIT FOR THE NEAR
TERM. HOWEVER...ANTICIPATE TEMPERATES TO WARM THROUGH THE
PERIOD WITH WAA AND SOUTHWESTERLY FLOW RETURNING MID WEEK.

&&

.AVIATION...25/12Z
 ISSUED AT 640 AM CDT SAT MAY 25 2013

MCC MOVING ACROSS THE STATE THIS MORNING WILL SATURATE THE LOW
LEVELS OF OF THE ATMOSPHERE...RESULTING IN DETERIORATING
CONDITIONS. THE THUNDER THREAT WILL TAPER OFF BY AROUND 15Z OR SO
WITH SCATTERED SHOWERS AND INCREASING AREAS OF CIGS BLO 010.
ADDITIONAL TSRA DEVELOPMENT TONIGHT WITH WIDESPREAD IFR CIGS.

&&

.HYDROLOGY...
ISSUED AT 640 AM CDT SAT MAY 25 2013

MORNING MCC COMING OUT OF NEBRASKA IS SETTING THE STAGE FOR
POTENTIAL FLOODING CONDITIONS WITH FURTHER RAINFALL. FFG VALUES
WERE GENERALLY IN THE 2 TO 2.25 INCH RANGE IN MOST AREAS...WITH
SOME A LITTLE UNDER 2 INCHES IN THE CENTRAL AND NERN COUNTIES. THE
SYSTEM THIS MORNING IS MOVING ALONG...BUT LEAVING SOME INCH PLUS
RAINFALL AMOUNTS. THOUGH DO NOT EXPECT TO SEE A FLOODING PROBLEM
WITH THIS MORNINGS RAIN...HOWEVER EACH ROUND WILL BRING AN
ENHANCED CHANCE FOR FLOODING AS GROUND BECOMES MORE SATURATED.
MANY UNCERTAINTIES...NOT THE LEAST OF WHICH IS WHERE THE FINAL
BOUNDARY WILL SET UP FROM THIS MORNINGS ACTIVITY. THINKING AT THIS
TIME IS THE BEST CHANCE FOR SIG RAINFALL MAY BE TO THE SOUTH OF
THE CWA FOR TONIGHT AS COOL POOL SHOULD BE QUITE STRONG AND KEEP
THE FRONTAL CONVERGENCE TO THE SOUTH. THIS WILL NEED TO BE
MONITORED TODAY WITH THE POTENTIAL FOR HEADLINES IN THE AFTERNOON
PACKAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MS MAY 13
LONG TERM...AWB
AVIATION...MS MAY 13
HYDROLOGY...MS MAY 13
Hazardous weather outlook, May 25, 3:55 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT SAT MAY 25 2013

IAZ039-261100-
BLACK HAWK-
455 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...BUT SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FLOODING.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR MORE PROLONGED AREAL FLOODING.  SEVERE WEATHER APPEARS
UNLIKELY THIS WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE
SOMEWHAT INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-081>086-
092>097-261100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
455 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. CHANCES FOR SEVERE
WEATHER ARE LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS
WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

AWB

In the hours before

Special weather statement, May 25, 4:19 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SAT MAY 25 2013

IAZ045-046-057-251045-
AUDUBON-CARROLL-GREENE-
519 AM CDT SAT MAY 25 2013

...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND SOME
HAIL...

AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CARROLL COUNTY...MOVING EAST
AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WILLEY...             CARROLL AIRPORT...    COON RAPIDS...
  GLIDDEN...            SCRANTON...           RALSTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Jasper

When
May 25, 6:27 AM CST to 7:27 AM CST
Where
Jasper County, Newton
Reported by
State Official
Coordinates
41.700, -93.050

Street flooding was reported in Newton with about 2 inches of rain falling in about an hour.

Flash Flood, Story

When
May 25, 8:45 AM CST to 11:10 AM CST
Where
Story County, 0.51 mi E of Colo to 0.99 mi NNE of Colo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.020, -93.310

Water about 18 inches deep over the intersection of Highway 65 and Lincoln Way or 230th St.

Flash Flood, Marshall

When
May 25, 9:01 AM CST to 11:10 AM CST
Where
Marshall County, 2.81 mi N of Rhodes to 2.07 mi NNE of Rhodes
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.970, -93.170

Water was reported over Durham Ave about three miles south of State Center.

Heavy Rain, Boone

When
May 25, 10:03 AM CST
Where
Boone County, 3.84 mi ESE of Mackey
Reported by
Trained Spotter
Coordinates
42.150, -93.700

Rainfall total was 3.00 inches.

Heavy Rain, Marshall

When
May 25, 11:07 AM CST
Where
Marshall County, State Center
Reported by
Emergency Manager
Coordinates
42.020, -93.170

Rainfall total was 3.94 inches.

Heavy Rain, Marshall

When
May 25, 11:46 AM CST
Where
Marshall County, 0.86 mi SW of State Center
Reported by
Public
Coordinates
42.010, -93.180

Rainfall total was 4.94 inches.

Heavy Rain, Jasper

When
May 25, 1:17 PM CST
Where
Jasper County, 4.27 mi SSW of Kellogg
Reported by
Trained Spotter
Coordinates
41.660, -92.940

Rainfall total was 5.10 inches.

Heavy Rain, Jasper

When
May 25, 3:39 PM CST
Where
Jasper County, 1.03 mi W of Newton Muni Arpt
Reported by
Law Enforcement
Coordinates
41.680, -93.040

Rainfall total was 3.80 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442233, 442293, 442232, 442294, 442295, 442296, 442297, 442298.